Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Jun 21, 1998, 9:00 PM CDT for Dawson County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 21, 1998, 9:35 PM CDT
- In force
- 35 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2073 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3023 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
149 WFUS1 KMAF 220202 RRA TORMAF TXC115-220235- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 900 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN DAWSON COUNTY IN NORTHWESTERN TEXAS * UNTIL 935 PM CDT * AT 858 PM CDT... MIDLAND DOPPLER RADAR AND SPOTTER REPORTS INDICATED A DEVELOPING TORNADO 15 MILES SOUTH OF LAMESA OR 6 MILES SOUTHWEST OF SPARENBURG MOVING EAST AT 10 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... SPARENBURG. IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. RSB/EMP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 2:05 PM CDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jun 21, 2:05 PM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 205 PM CDT SUN JUN 21 1998 CONVECTION STARTING TO FIRE OVER THE DAVIS MOUNTAINS AT THIS TIME. 18Z SURFACE ANALYSIS SHOWS A TROUGH WITH ASSOCIATED WIND SHIFT AXIS EXTENDING ALONG A CHILDRESS-WINK LINE. THE SURFACE LOW NEAR CHILDRESS APPEARS TO BE SLOWLY FILLING WHILE THE COLD FRONT CONTINUES TO LANGUISH OVER THE WRN TX SOUTH PLAINS. LOOKS LIKE A VERY SIMILAR SYNOPTIC PATTERN WILL PERSIST THROUGH MONDAY AFTERNOON WHILE HEIGHTS ALOFT CONTINUE TO BUILD SLIGHTLY. SURFACE TROUGH APPEARS TO STAY FARTHER W ON MONDAY AFTERNOON PER MODEL GUIDANCE. THEREFORE...THREAT FOR ISOLATED/WIDELY SCATTERED THUNDERSTORMS MAY EXTEND FARTHER W MONDAY AFTERNOON AND EVENING. FORECASTS FOR TODAY LOOK ON TRACK FOR TOMORROW...AND FORECASTS FOR TONIGHT DO NOT APPEAR TO NEED MUCH CHANGING. MAF 75/103 10/-- CNM 68/109 00/00 MRF 65/100 10/10 P07 75/98 --/00 TJT/SVG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Martin | 48 min |
| Jun 21, 7:33 PM CDT | Flash Flood Warning | MAF | Dawson, Martin | 2 hr |
| Jun 21, 7:33 PM CDT | Flash Flood Warning | MAF | Dawson, Martin | 117 min |
| Jun 21, 7:59 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 46 min |
| Jun 21, 8:11 PM CDT | Tornado Warning | MAF | Martin | 34 min |
| Jun 21, 9:20 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 35 min |
| Jun 22, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 34 min |
| Jun 22, 5:36 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.